Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 7:02 PM EDT for Guilford County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 7:02 PM EDT (23:02 UTC)
- Expired
- May 20, 2000, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:30 PM EDT | Thunderstorm Wind 60 E | High Pt, NC | A 16 inch diameter tree fell on a house at the intersection of Stanley and Hilltop roads. |
| May 20, 7:40 PM EDT | Thunderstorm Wind 60 E | Gibsonville, NC | Trees and power lines blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS52 KRAH 202304 SVRRDU NCC081-202330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 702 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUILFORD COUNTY IN NORTH CAROLINA * UNTIL 730 PM EDT * AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF HIGH POINT ... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGH POINT ... AT 710 PM EDT SUMMERFIELD...GREENSBORO AT 720 PM EDT LAKE TOWNSEND AT 720 PM EDT MONTICELLO AT 730 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 20, 2:00 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH, NC 200 PM EDT SAT MAY 20 2000 ...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE TONIGHT. KEEP YOU FINDERS CROSSED... A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS THE SURFACE FRONT MOVES IN ABOUT HALF WAY. YET ANOTHER WAVE WILL PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT LEAST SOME RAIN. THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST FEW DAYS. .RAH...NONE. GL
In the hours before
Special weather statement, May 20, 6:45 PM EDT, 17 minutes before
SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT SAT MAY 20 2000 NCZ021-022-038-039-202355- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT 645 PM EDT SAT MAY 20 2000 .NOW... ...SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY THROUGH 650 PM... ... WILL LIKELY BE EXTENDED THROUGH 730 PM... ...SEVERE THUNDERSTORM WARNING FOR NORTH DAVIDSON COUNTY THROUGH 705 PM... A CLUSTER OF SEVERE THUNDERSTORMS CONTINUES TO MOVE OVER NORTH DAVIDSON AND SOUTHWEST FORSYTH COUNTIES AT 640 PM. TREES HAVE BEEN DOWNED BY THESE STORMS 4 MILES NORTHWEST OF LEXINGTON. THESE STORMS WILL CONTINUE TO PRODUCE STRONG DAMAGING WIND AS THEY CROSS NORTH DAVIDSON AND FORSYTH COUNTIES. RESIDENTS SHOULD CONTINUE TO STAY IN AN INTERIOR ROOM AWAY FROM WINDOWS UNTIL THE STORMS PASS. FREQUENT LIGHTNING WILL ALSO CAUSE SIGNIFICANT DANGER. THESE STORMS WILL LIKELY CONTINUE TO MOVE EAST AT 40 MPH AND AFFECT THE PIEDMONT TRIAD INTERNATIONAL AIRPORT LOCATION SHORTLY AFTER 700 PM. THE CITIES OF THOMASVILLE... HIGH POINT... GREENSBORO AND ARCHDALE WILL ALSO SEE STRONG THUNDERSTORM WINDS BETWEEN 700 AND 745 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND WARNINGS. BADGETT
Local storm report, May 20, 6:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
647 PM EDT FRI MAY 20 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON TREES DOWN ON NC HWY 150
AND WEST CENTER STREET...4
MILES NW OF THE CITY OF
LEXINGTON.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 28 min |
| May 20, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 29 min |
| May 20, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 35 min |
| May 20, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 20, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 35 min |
| May 20, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.